Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 1, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Feb 3, 2003, 10:47 AM CST for Mason County, Menard County, Illinois. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 3, 2003, 10:47 AM CST (16:47 UTC)
- Expired
- Feb 3, 2003, 11:15 AM CST
- In force
- 28 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
Counties Mason County, IL, Menard County, IL
The radar
The Lincoln radar (KILX), 50 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 4.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KILX 031647 SVRSPI ILC125-129-031715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 1046 AM CST MON FEB 3 2003 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MASON COUNTY IN CENTRAL ILLINOIS MENARD COUNTY IN CENTRAL ILLINOIS * UNTIL 1115 AM CST * AT 1046 AM CST...SPOTTERS REPORTED A SEVERE THUNDERSTORM 6 MILES SOUTH OF KILBOURNE...OR ABOUT 14 MILES NORTHEAST OF VIRGINIA... MOVING NORTHEAST AT 60 MPH. NICKEL SIZE HAIL WAS REPORTED AT OAKFORD AT 1043 AM. THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4019 9009 3999 8996 4007 8959 4041 8987 $$ KH NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 3, 2:52 AM CST, 7 hours 55 minutes earlier.
Area forecast discussion, Feb 3, 2:52 AM CST, 7 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 252 AM CST MON FEB 3 2003 MOST CHALLENGES THIS FORECAST WILL BE IN THE FIRST PERIOD...WITH THE WEATHER ASSOC WITH THE LOW PRESSURE SYSTEM AFFECTING THE MIDWEST TODAY. IN ITS WAKE...TEMPERATURE TRENDS AND TONIGHT/S WIND SPEEDS WILL BE THE MAIN CONCERN. MODELS ARE IN GOOD AGREEMENT...WITH THE ETA SHOWING THE BEST RUN-TO-RUN CONSISTANCY OVER THE PAST FEW CYCLES. WILL FOLLOW THE ETA FORECAST CLOSELY. LOW PRESSURE OVER NORTH-CENTRAL MISSOURI ATTM IS EXPECTED TO DEEPEN AS IT TRACKS NORTHEAST INTO CRL LOWER MI BY MIDNIGHT TONIGHT. 130KT+ JET MAX ACRS THE SRN PLAINS THIS AFT IS EXPECTED TO INTERACT WITH INCREASING MOISTURE TO PRODUCE THUNDER CHANCES ALONG THE SFC COLD FRONT. INSTABILITY PARAMETERS DO NOT SHOW MUCH HELP...BUT IMPRESSIVE WIND FIELD SHLD AID IN CHANCE OF LOW-TOPPED CONVECTION WITH THE FRONT. THIS THREAT COMING TOGETHER ACRS ERN ILX CWA. FARTHER WEST...FNT WILL ALREADY BE EAST OF THE AREA BEFORE BETTER MOISTURE IS AVAILABLE. THIS PROVIDES DECREASING RAIN CHANCES TO THE WEST TODAY. WRN AREAS...HOWEVER...WL SEE TRANSITION TO SNOW SOUNDING SOONER WITH BETTER CHANCES FOR WRAP AROUND SNOWS. FCST SOUNDINGS SUGGEST SNOW ACRS PIA/SPI AREAS AROUND 00Z. BY THEN...SYSTEM IS QUICKLY EXITING TO THE NORTHEAST. NWRN CWA MAY SEE A QUICK INCH BEFORE ACCUM SNOW END SHORTLY AFT MIDNIGHT. NEXT CONCERN WITH THIS SYSTEM WL BE WINDS TONIGHT. VRY WINDY CONDITIONS ARE EXPECTED...BUT MODEL GUIDANCE SUGGESTS WINDS TO STAY BELOW ADVISORY CRITERIA. NO HEADLINE EXPECTED ATTM. MOST DRAMATIC AFFECT THIS SYSTEM WL HAVE ON OUR AREA IS TEMPS. AFTER TEMPS IN THE 40S AND 50S YESTERDAY AND TODAY...WL SEE READINGS ONLY IN THE 20S TO LOWER 30S TUE...AND LOWS IN THE SINGLE DIGITS AT MOST LOCATIONS WED MORN. EXTENDED FORECAST SHOWS A SERIES OF WAVES ROUNDING THE POLAR VORTEX...WITH PERIODIC LOW PRECIPITATION CHANCES AND DIPS IN TEMPERATURES. NEXT FNT IS FORECAST FOR LATE WED AND THU...AND ANOTHER SUN. LACK OF MOISTURE SUGGESTS ONLY LOW SNOW CHANCES. AGAIN...MAIN AFFECT WL BE TEMPS. BEHIND EACH FNT...ANOTHER SHOT OF CANADIAN AIR WL BRING A REINFORCEMENT OF WINTER AIR. .ILX...NONE. PLAHMER
Hazardous weather outlook, Feb 3, 6:00 AM CST, 4 hours 47 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 600 AM CST MON FEB 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT A STORM SYSTEM WILL SWEEP QUICKLY ACROSS THE MIDDLE MISSISSIPPI VALLEY INTO THE GREAT LAKES TODAY AND TONIGHT. WARM...MOIST AIR WILL CONTINUE TO BE DRAWN NORTHWARD AHEAD OF THIS SYSTEM PRODUCING A POTENTIAL FOR THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS EAST CENTRAL AND SOUTHEAST ILLINOIS. WIND GUSTS WITH SOME OF THE STRONGER STORMS MAY REACH 45 MPH. AS THE STORM RETREATS TO THE NORTHEAST... STRONG NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL OVERSPREAD THE REGION. A BRIEF PERIOD OF SNOW IS ALSO POSSIBLE BEFORE THE PRECIPITATION ENDS. ALTHOUGH...ACCUMULATIONS ARE EXPECTED TO BE GENERALLY LESS THAN AN INCH...THE COMBINATION OF STRONG WINDS AND SNOW MAY LEAD TO LOCALIZED REDUCTIONS IN VISIBILITY FOR TRAVELERS TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE) BARKER
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.